Author(s): Warkentin TE, Pai M, Sheppard JI, Schulman S, Spyropoulos AC
BACKGROUND: Fondaparinux is theoretically an attractive agent for the treatment of immune heparin-induced thrombocytopenia (HIT), a prothrombotic disorder caused by platelet-activating anti-platelet factor 4/heparin antibodies. Although reports of the use of fondaparinux for this indication have thus far been favorable, the diagnosis of HIT in most cases was not based on definitive laboratory confirmation of heparin-dependent, platelet-activating antibodies.
OBJECTIVES: To report thrombotic and major bleeding outcomes with fondaparinux in patients with a high likelihood of having acute HIT based on clinical features and a positive result in the confirmatory platelet serotonin-release assay (SRA), a sensitive and specific test for platelet-activating HIT antibodies.
METHODS/PATIENTS: We reviewed consecutive eligible patients with SRA-positive HIT (mean peak serotonin release, 91% [normal, < 20%]; mean IgG-specific PF4/heparin enzyme immunoassay result, 2.53 optical density units [normal, < 0.45 units]) in one medical center over a 30-month period who received fondaparinux for anticoagulation during acute HIT (platelet count, < 150 × 10(9) L(-1)). Where available, plasma samples were used to measure thrombin-antithrombin (TAT) complex levels.
RESULTS: Sixteen patients with SRA-positive HIT received fondaparinux: 14 surgical (11 after cardiac surgery; three after vascular surgery) and two medical (acute stroke). Fifty-six per cent of patients had HIT-associated thrombosis at the time of diagnosis. No patient developed new, recurrent or progressive thrombosis; one patient developed a major bleed (calf hematoma). One patient judged to have irreversible tissue necrosis before receiving fondaparinux therapy ultimately required limb amputation. TAT complex levels were reduced within 24 h of starting fondaparinux, and 13 of 13 patients were successfully switched to warfarin.
CONCLUSION: Fondaparinux shows promise for the treatment of patients with SRA-positive acute HIT.Journal of Allergy & Therapy